Oregon, 2010

High Wind in Oregon, October 23 to 24, 2010

October 23 to 24, 2010 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific frontal system brought strong winds to the northern and central Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific frontal system brought strong winds to the northern and central Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 23, 6:42 PM PST, 58 minutes earlier.

Area forecast discussion, Oct 23, 6:42 PM PST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
742 PM PDT SAT OCT 23 2010

CORRECTED TO REMOVE DUPLICATE AVIATION SECTION

.SYNOPSIS...A RAPIDLY DEEPENING LOW OVER THE NE PAC WILL LIFT NE
TOWARDS THE B.C. COAST TONIGHT. THE ASSOCIATED OCCLUDED FRONT WILL
SPREAD HEAVY RAIN ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON
THAT WILL CONTINUE INTO SUNDAY MORNING...THEN TURN TO SHOWERS SUNDAY
AFTERNOON. IT WILL ALSO BE WINDY NEAR THE COAST. STRONG ONSHORE FLOW
BEHIND THE FRONT WILL SPREAD NUMEROUS SHOWERS ACROSS THE AREA
THROUGH MONDAY INTO TUESDAY. LOWERING SNOW LEVELS TO NEAR OR JUST
BELOW PASS ELEVATIONS LATE SUNDAY CONTINUING INTO TUESDAY WILL BRING
THE FIRST SIGNIFICANT SNOW OF THE SEASON TO THE CASCADES.
&&

.SHORT TERM...OVERALL FORECAST THIS EVENING LOOKS PRETTY WELL ON
TRACK AS THE 967 MB SURFACE LOW NEAR 47N 134W CONTINUES TO DEEPEN
UNDER THE STRONG JET WELL DEPICTED IN WATER VAPOR PICTURES. MODERATE
RAIN HAS SPREAD OUT AHEAD OF THE OCCLUDED FRONT OVER THE COAST AND
INTO PART OF THE VALLEY THIS EVENING. FORECAST AREA IS ALONG THE
NORTHERN FRINGES OF THE DEEP TROPICAL MOISTURE STREAMING UP...WITH
GFS SUGGESTING PRECIPITABLE WATER VALUES ON THE ORDER OF 1 INCH
TONIGHT. GIVEN THE GOOD MOISTURE AND DYNAMICS COUPLED WITH A STRONG
WIND FIELD THAT BECOMES INCREASINGLY OROGRAPHIC...EXPECT FAIRLY
HEAVY RAINS TO CONTINUE OVERNIGHT. THE STRONG COASTAL WINDS ARE
EXPECTED JUST BEHIND THE FRONT SHORTLY AFTER MIDNIGHT.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
THE SNOW LEVEL FALLS TO NEAR PASS ELEVATION IN THE CASCADES LATE SUN
THEN FALL A BIT MORE FOR MON AND TUE. THERE IS STRONG WESTERLY
ONSHORE FLOW DURING THIS PERIOD THAT WILL LEAD TO SUBSTANTIAL SHOWER
ACTIVITY ACROSS OUR AREA AND GOOD OROGRAPHIC ENHANCEMENT IN THE
MOUNTAINS. THIS WILL LIKELY BE THE FIRST SIGNIFICANT SNOWFALL IN THE
CASCADES AND HAVE ISSUED WINTER STORM WATCH IN THE CASCADES FOR HEAVY
SNOW AND BLOWING SNOW IN THE CASCADES BEGINNING MID SUN AFTERNOON.
HEAVIER SNOW AMOUNTS ARE LIKELY ABOVE 6000 FT. IT TAKES UNTIL MON
NIGHT AND TUE FOR THE SURFACE LOW TO FINALLY MOVE E INTO B.C. AND
WEAKEN MUCH...WITH THE ONSHORE FLOW EASING LATE TUE.

THE MODELS ALSO INDICATE SOME MORE INSTABILITY ESPECIALLY NEAR THE
COAST SUN AFTERNOON AND WILL CONTINUE THE POSSIBILITY OF TSTMS
ESPECIALLY NEAR THE COAST.  RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
GUIDANCE IN GOOD AGREEMENT SHOWING BRIEF SHORT WAVE RIDGING ON WED
FOR DRY CONDITIONS. THEN MODELS IN EXCELLENT AGREEMENT SHOWING AN
UPPER LOW DEVELOPING OVER THE EASTERN PAC SENDING THE NEXT BATCH OF
PRECIP INLAND MAINLY OVER NORTHERN CA... BUT POTENTIALLY ALSO
SPREADING RAIN INTO THE PAC NW. BY THE END OF THE WEEK MODELS SHOW
THE UPPER LOW OPENING UP AND SHIFTING INLAND FOR A CONTINUED THREAT
OF RAIN AND MOUNTAIN SNOW...ALTHOUGH MODELS GENERALLY SHOW THE MAIN
ENERGY CONTINUING S OF THE DISTRICT.  RW
&&

.AVIATION...VFR CONDITIONS AT THE MOMENT WILL DETERIORATE OVER THE
NEXT FEW HOURS...BECOMING MOSTLY MVFR TOWARDS MIDNIGHT AS THE FRONT
APPROACHES. STILL...CIGS LOW ENOUGH THAT SHOULD EXPECT COAST RANGE
AND CASCADES TO BE FREQUENTLY OBSCD. STRONG S WINDS ALONG THE COAST
THRU SUN AM...WITH GUSTS 45 TO 55 KT BETWEEN 06Z AND 10Z. AFTER
FRONT MOVES ONSHORE AROUND 10Z...SHOULD SEE WINDS EASE A BIT...BUT
STILL GUSTY ACROSS REGION. CIGS WILL REMAIN MOSTLY MVFR BETWEEN 2500
AND 3500 THRU 18Z...THEN MIX OF VFR AND MVFR WITH SHOWERS. CAN NOT
RULE OUT ISOLATED THUNDERSTORMS AFTER 18Z ON SUN.

KPDX AND APPROACHES...VFR CONDITIONS MOST OF TONIGHT WITH MVFR
DEVELOPING 09Z-10Z. DO HAVE MINOR LLWS...AS S WINDS RUNNING 30 TO 40
KT AT 2000 FT MSL. WILL MAINTAIN LLWS UNTIL FRONT MOVES ACROSS PDX
OPS AREA...AROUND 12-13Z. TRANSITION TO SHOWERY WX BUT STILL MIX OF
MVFR AND VFR AROUND 17Z-18Z SUNDAY.
&&

.MARINE...NOT MUCH CHANGE. STRONG S GALES ON THE WATERS AT MOMENT
BUT WILL SEE STORM FORCE WINDS LATER THIS EVENING AND CONTINUING
THRU REST OF TONIGHT. ONCE FRONT MOVES ONSHORE AROUND 3 AM...WINDS
EASE JUST A BIT...BUT WILL REMAIN GUSTY WELL INTO SUN AM.

COMBINED SEAS NOW 16 TO 20 FT...AND WILL CONTINUE BUILDING WITH
STRONG WINDS TONIGHT. SHOULD GET TO 25 TO 30 FT LATE TONIGHT AND SUN
AM...THEN 30 TO 35 FT LATER SUN AFTERNOON...WITH THE LARGEST SWELL
IN THE N WATERS. SEAS REMAIN FINALLY DROP BELOW 20 FT ON TUE AM.

WITH HEAVY SWELL...AND MODERATELY STRONG TIDES...WILL SEE SOME
COASTAL FLOODING ON THE SW WASHING COAST LATER SUN INTO MON.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING THROUGH 8 AM SUNDAY FOR CENTRAL AND NORTH
       OREGON COAST.

     HIGH SURF WARNING FROM 11 AM SUNDAY TO 6 PM PDT MONDAY FOR
     CENTRAL OREGON COAST-NORTH OREGON COAST.

     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR CASCADES IN LANE COUNTY-NORTHERN OREGON
     CASCADES.

WA...HIGH WIND WARNING THROUGH 8 AM SUNDAY FOR THE S WASHINGTON
         COAST.

     COASTAL FLOOD WARNING FROM 2 PM SUNDAY TO 4 PM PDT MONDAY FOR
     SOUTH WASHINGTON COAST.

     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR SOUTH WASHINGTON CASCADES.

PZ...STORM WARNING UNTIL 2 AM PDT SUNDAY FOR COASTAL WATERS FROM
         CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     11 AM PDT SUNDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Oct 23, 4:22 AM PST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PDT SAT OCT 23 2010

PZZ250-255-270-275-241430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
522 AM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY. A STORM WARNING IS IN EFFECT
TONIGHT. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS ARE EXPECTED SUNDAY AND MONDAY. SEE PDXCWFPQR FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-241430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
522 AM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COAST.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT FOR ALONG THE COAST.
SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT FOR EARLY SUNDAY FOR ALONG THE
COAST. SEE PDXNPWPQR FOR DETAILS.

A COASTAL FLOOD WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON FOR THE SOUTH WASHINGTON COAST. SEE PDXCFWPQR
FOR DETAILS.

HIGH SURF CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH MONDAY
NIGHT ALONG THE COAST. SEE PDXSPSPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>010-012-014-WAZ020-022-023-039-040-241430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
522 AM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-241430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
522 AM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT SNOW IS EXPECTED ABOVE 3500 TO 4000 FEET FROM LATE
SUNDAY THROUGH TUESDAY. SEE PDXSPSPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
October 23, 7:40 PM PST to October 24, 3:12 AM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways

Strong winds were reported on Highway 101 on the Yaquina Bridge in Newport. Strong wind was also reported at the Siuslaw Jetty in Florence with sustained wind of 39 kts.

High Wind, Northern Oregon Coast

When
October 23, 9:05 PM PST to October 24, 12:05 AM PST
Where
Northern Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Strong winds, with sustained wind s of 38 kt and gusts to 52 kts, were reported at Garibaldi NWS. Other strong sustained winds reported include 39 kt at Garibaldi NOS and 41 kt at Clatsop Spit.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264473, 264468.